Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Grand Junction, CO

June 21, 1999Delta County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 21, 1999, 7:26 PM MDT for Delta County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1999, 7:26 PM MDT (01:26 UTC)
Expired
Jun 21, 1999, 8:10 PM MDT
In force
44 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Delta County, CO

The radar

The Grand Junction radar (KGJX), 38 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 1999-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 1999-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3086 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WUUS1 KGJT 220128 RRA
SVRGJT
COC029-220210-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
726 PM MDT MON JUN 21 1999

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL AND NORTHERN DELTA COUNTY COLORADO IN WESTERN COLORADO

* UNTIL 810 PM MDT

* AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF CEDAREDGE...MOVING EAST-
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CEDAREDGE AT 730 PM MDT
  GRAND MESA AT 740 MDT

DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY. HEAVY
RAIN WILL CAUSE STREET FLOODING. GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS

CJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:30 PM MDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 21, 1:30 PM MDT, 5 hours 56 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT MON JUN 21 1999

EXPECTING A BUSY EVENING WITH GJT MORNING SOUNDING INDICATING
PRECIPITABLE WATER APPROX .75 INCHES...AND CAPES BETTER THAN
1500J/KG. DEW POINTS GENERALLY IN THE 40S. ALSO HAVE ADDED
FEATURES OF COLD FRONT NUDGING INTO THE NORTHWEST CORNER OF CWA
AND JET STREAK NOSING INTO SOUTHEAST. UTAH ALREADY SEEING SOME
STRONG WINDS. NGM HITS PRECIPITATION MUCH HARDER THAN ETA OR AVN. AM
KEEPING IN MIND NGM DOES TEND TO OVERDO PRECIP AT TIMES BUT AM
ALREADY GETTING SOME IMPRESSIVE RADAR RETURNS SO AM LEANING FOR A
MIDDLE OF THE ROAD SOLUTION. OTHERWISE...MAJOR FEATURES ALL SIMILAR
ACROSS MODELS...LOW PRESSURE TROUGH PUSHING INLAND WITH ASSOCIATED
COLD FRONT. STRENGTH OF RIDGE WILL STEER MOST ENERGY AND DYNAMICS
AROUND CWA WITH ONLY SOUTHERN PORTION DRAGGING ACROSS CWA TONIGHT AND
TUESDAY. AND...AS NOTICED IN PREVIOUS SHIFT...GIVEN SYNOPTIC SCALE
LIFT SOME SHOWERS AND ISOLATED THUNDER MAY LAST WELL BEYOND
MIDNIGHT...ESPECIALLY THE NORTHWEST CORNER. BELIEVE GUIDANCE MAY
STILL BE RUNNING A LITTLE HIGH FOR MAX TEMPS NEXT COUPLE OF DAYS...OR
LONGER...AND WILL HOLD BACK A FEW DEGREES.

FOR EXTENDED...MRF...NOGAPS AND ECMWF INDICATE ANOTHER MODERATELY
STRONG TROUGH PUSHING INTO PACIFIC NORTHWEST AND MOVING ACROSS
NORTHERN STATES. AS A RESULT...RIDGE CURRENTLY IN PLACE OVER MUCH OF
U.S. SQUASHED FURTHER SOUTH AND EAST. WITH MRF SOLUTION...MOST ENERGY
REMAINING OVER MT AND WY WITH ONLY SOUTHERN EDGE BRUSHING NORTHERN
PORTION OF CWA. NOGAPS BRINGS ENERGY...ALBEIT WEAKER THAN MRF...
ACROSS CWA. ECMWF APPEARS TO BE A LITTLE SLOWER THAN THE OTHERS.
APPEARS ONE DAY WILL BE FAIRLY ACTIVE AND AMD GOING WITH FRIDAY BEING
THAT DAY. WILL INCREASE CHANCES OF SHOWERS AND THUNDERSTORMS FOR
FRIDAY.
GL

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:46 PM MDTSevere Thunderstorm WarningGJTMesa49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.